It sounds like an absurd deal with the devil, the sort fairy tales are built around: You can get back your zest for life -- all you have to do is surrender your desire for sex. Feeling depressed, isolated and lonely? Just take these pills that will make you lose interest in one of the most powerful ways that humans achieve connection and intimacy!
Extreme, perhaps, but that's a common trade-off made by going on antidepressants, especially selective serotonin reuptake inhibitors (SSRIs). Of course there are other potential side effects, but dry mouth and insomnia are bearable insults compared to sacrificing your libido, erections and orgasms; and these sexual snags are a significant reason people discontinue treatment, according to experts. So when news broke this week that the FDA had approved Viibryd, a so-called sexy-friendly antidepressant, it caused quite a stir. Far too often, people are forced to choose between their mental and sexual health -- as though these were entirely separate categories.
A 25-year-old photographer living in Florida tells me that his libido plummeted when he went on antidepressants. "I would have chosen a bowl of ice cream over the sexiest woman alive," he said. "I stopped taking the medicine because it wasn't worth the side effects." It's an interesting contradiction: He lost his libido but not the strong desire to have a sex drive. Now, he says, "I'm horny 24/7" -- which is just th...
A 28-year-old married man tells me that he had trouble getting and staying hard while on Effexor. "I also had trouble reaching climax." But he didn't stop taking the medication: "Even though the side effects caused marital problems, not taking it caused the depression to act up, and the mood swings to get really bad. I just couldn't handle some things without the meds." A 51-year-old man tells me that he was already struggling with erectile problems when he went on citalopram. "The ED and depression are a chicken and egg thing, don't know which came first, but each was making the other worse," he said. "When I was able to get hard enough for sex, I would often not be able to come for a very long time, if at all." Eventually, his doctor switched him to bupropion, which he says helped with his depression and lessened the sexual side effects.
At least women don't have to worry about getting and maintaining an erection to have sex, right? Only, it seems they are far more vocal than men about the sexual costs of antidepressants. A 28-year-old woman tells me that before going on Celexa, she would have sex several times a week, and masturbate alone just as often, without any trouble climaxing. "After about a month on Celexa, I stopped masturbating entirely and lost interest in sex with my partner. I couldn't climax -- by hand or vibrator -- and I didn't have the same sexual drive to even try. Looking back, I'm not sure how I made it! It was so frustrating!"
It wasn't just frustrating for her, either. "My partner complained about my lack of interest and noticed that I was going through the motions of sex, in addition to skipping my personal pleasure time. I couldn't climax and I rejected a lot of her efforts," she said. "I was tired of not feeling like myself in and out of the bedroom. My lack of sex drive hurt my self-esteem and my partner's. We just didn't feel like we were connecting like we used to." So, she went off the drug and she reports that she's "climaxing again and back to my old bedroom ways!" (She isn't alone: Last year, Ada Calhoun wrote for Salon about how going off Celexa turned her into a bit of a nympho.)
"Jessica," a 31-year-old living in New York, says she "had plenty of good sex" while on Zoloft, but it took tremendous time and effort for her to climax. "I was emotionally numbed out," she said. "It was like I couldn't access that part of me, emotionally, that would allow me to let go. At the time I thought it was trust issues. I'd read about oxytocin and bonding, and I thought maybe I was subconsciously protecting myself from getting hurt, because being in my early 20s, I was getting hurt a lot!" After several years on the drug, she went off and "the orgasms came back almost immediately." She had harbored suspicions that the Zoloft was to blame for her lack of orgasms, "but it really only all became clear to me once I got off it -- they came right back, without any context change."
When my friend Elissa, 26, went on Lexapro, she "noticed it look at least 45 minutes to get one orgasm, and the orgasm was basically a tiny blip that was more struggle and irritation than anything," she said. "So I stopped masturbating. I didn't mind not having orgasms because I was happy." But then she found someone else was frustrated by her medication: her boyfriend. He wanted to be able to make her climax, so she went off the drug, but, funnily enough, she still couldn't have an orgasm with the guy (although it was no problem on her own). That's a reminder that sexual relationships are mysterious and frustrating, even without the obfuscation of medication.
Anyone who decides to go on meds has to wrestle with these riddles all the time: Which part is the drugs, which part is me, which part is the side effects? (For that matter, anyone in a relationship is familiar with that dilemma as well: What's me and what's the other person?) Psychiatrists and social critics might cringe at the idea of people going on and off their meds to chase their orgasms, but that clearly happens quite a bit. Michelle, 38, says her libido and her orgasms disappeared on Prozac, but she was terrified that she would "go off the rails" if she stopped taking the medication. Ultimately, she says, "I just could not envision living life with that big piece" -- the sex piece -- "of the puzzle missing," she said. As it happens, she didn't go off the rails.
From all the media hype this week you would think Viibryd had flipped the pharmaceutical industry upside down -- but that doesn't seem to be the expert opinion in the medical community. Andrew Francis Leuchter, a professor at UCLA's Department of Psychiatry and Biobehavioral Sciences, said the drug's data looks solid, but he wasn't ready to call it a game-changer. There are already antidepressants on the market that boast low sexual side effects, and doctors commonly layer drugs to avoid killing a patient's libido. The problem is that antidepressants aren't one size fits all. "Whichever medication we pick, it is only going to get patients well about a third of the time," he said. "We have yet to find a drug that gets most of the patients well right out of the gate." Better drugs with fewer side effects -- sexual and otherwise -- are crucial, he says, but it's important to develop better ways of predicting which drug will work for individual patients to avoid the trial and error approach.
Antidepressants can make life more bearable -- they can save lives -- but, for many people, a sexless life isn't much of a life at all. That people are willing to risk this trade speaks to the level of desperation that can lead to antidepressants; and that many find the trade unbearable certainly speaks to the power of sex.